Rhode Island, 2005

Flash Flooding in Rhode Island, September 15, 2005

September 15, 2005 · NWS BOX · 3 events in 2 counties and zones

An approaching cold front interacted with a very humid airmass, which was in place across Southern New England, producing locally heavy downpours that caused flash flooding across Rhode Island during the late morning and early afternoon hours of 15 September 2005. A widespread two to five inches of rain fell from this flood event; and most of the rain fell within a three hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An approaching cold front interacted with a very humid airmass, which was in place across Southern New England, producing locally heavy downpours that caused flash flooding across Rhode Island during the late morning and early afternoon hours of 15 September 2005. A widespread two to five inches of rain fell from this flood event; and most of the rain fell within a three hour period. Most of the flooding occurred across Providence and Kent counties.More specifically, three feet of water was reported on Pontiac Avenue in Cranston, which stranded cars on this flooded roadway. Also, three feet of water was reported on Killingly Street in Providence; and cars parked in the Coventry High School parking lot had water up to their doors.No known injuries directly resulted from this flash flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 15, 4:20 AM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 4:20 AM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION..UPDATE..
NATIONAL WEATHER SERVICE TAUNTON MA
520 AM EDT THU SEP 15 2005

...HEAVY RAIN AND MULTIPLE OPHELIA ADVERSE ELEMENTS ARE THE PRIMARY
FOCUS OF THIS MID SHIFT FORECAST PACKAGE AS UNSETTLED WX PATTERN
DEVELOPS NEXT 5 DAYS...

PRODUCTS ARE BASICALLY POSTED.

PLEASE NOTE...WE HIGHLIGHTED GALE AND SCA WARNING BEYOND THE NORMAL
3RD PRD OF MARINE/ADVY/WARNINGS TO HIGHLIGHT ATTN ON THE NEW
09Z/15 TRACK OF THE OPHELIA.  IF FCST COLLABORATION WITH TPC LATER
TODAY CONTS TO INDICATE OPHELIAS TRACK WILL REMAIN WITHIN 60 MI OF
NANTUCKET SAT MORNING....THEN ALL THESE LONGER RANGE ADVY/WARNINGS
WILL BE RECONSTRUCTED UNDER TPC PRODUCT HEADERS (WATCHES ETC). THAT
IS NOT THE CASE RIGHT NOW...WE HAVE A LITTLE MORE TIME BEFORE WE NEED
TO COMMIT ON WATCHES.

.OPHELIA...
YOU HAVE SEEN THE 11PM EDT TPC DISC AND CONICAL PROBS OF TS WIND. WE
ARE REVIEWING MULTIPLES SOURCES OF DATA FOR IN-HOUSE CONFERENCING
PRIOR TO OFFICIAL 4-5AM EDT/15 RELEASE. PLS REF TPC FOR OFFICIAL
ADVISORIES AND OUR SPS STATEMENTS FOR IMPACTS HERE.

FWIW...THE NEW 00Z/15 GFDL CONTS FURTHER NW OF PRIOR TRACKS AND IF
SOLELY ACCEPTED AS GUIDANCE...WOULD AFFECT MUCH OF THE SNE COAST FM
WST TO PYM-40013 SEWD. NEW 00Z/15 EC HAS A STG LOW SOMEWHERE IN THE
NW GME BY 00Z SUN.

APPEARS TO US THAT WE HAVE ABOUT 45 HRS OF LEAD TIME IF ANYTHING IS
TRACKED CLOSER TO OUR AREA PER TPC.

PRECONF AT 345 AM WITH TPC WILL YIELD A CLOSER TRACK TO CAPE COD.
PLEASE GIVE US TIME TO GENERATE THE PRODUCTS AND FOR TPC TO GENERATE
ALL THEIR DETAILS. WE SHOULD HAVE ALL PRODUCTS FILED BY 5 AM.

&&

.MODELS...
GFS/ECMWF MERGE ARE THE MODELS THAT WILL RELY ON HEAVILY FOR THIS
FCST PKG THRU THE SHORT TERM WHICH IS FRIDAY EVENING. HAVE APPLIED A
BIT OF THE GGEM AS WELL.

&&
.SHORT TERM (TODAY THROUGH FRIDAY)...
DETAILS LATER BUT 00Z/15 MAV POPS AND TEMPS LOOK DECENT AND WE WILL
MERGE WITH OUR PRIOR FCST AND CHECK AGAINST OTHER AVBL MOS.

BTW...NEXT WEEK...BARRING ANOTHER HURRICANE...WE SHOULD SEE 12Z RUNS
OF MEX DATA OUT TO DAY 7...AKIN TO OUR 00Z RUNS....AVBL PROB ARD 17Z.
CRITICAL WX DAYS PRECENTED THE START OF THIS THIS WEEK.

&&
.HYDROLOGY...
00Z/14 GFS IS GOING TO PROBABLY BE RIGHT ON THE MONEY...ANTICIPATING
BY THIS THU EVE SPOT 3-4 RAINS IN ROUGHLY THE I95 CORRIDOR. THE
COMBINATION OF INSTAB...CNV ALONG THE FRONT AND PW ARD 2 SHOULD
EASILY DOUSE THE REGION WITH NEEDED RAINS..ALBIET IN TOO SHORT A
PERIOD OF TIME. HOWEVER FFG REFLECTING ANTECDENT CONDS SHOULD PREVENT
FF BUT WE WILL ISSUE AN FLS FOR POOR DRAINAGE FLOODING TODAY.

ALREADY 1.34 IN 1 HR AT OXFORD CT ENDING 0655Z  SO WHILE THE BROAD
AREA OF GFS 1 + MAY BE TOO LARGE...THERE IS NO DOUBT IN MY MIND THAT
WE DOUBLE THE MAX GFS OUTPUT FOR TODAY. PWS ARE GOING OVER 2.
EXACTLY WHERE THIS OCCURS...STILL UNK.

INTERESTING TO CONSIDER THE POSSIBLITY OF CSI FORCING FRI NIGHT SAT
MORNING FURTHER W THAN THE 00Z/15 GFS WOULD LEAD ONE TO BELEIVE
IE W OF THE CC CANAL...MAYBE ANOTHER R+ AXIS NZW-PYM-EWB-UUU
CORRIDOR.

WHEN WE ADD IT ALL UP...TO US...IT APPEARS SPOT 5+ RAINS
CONT PROBABLE I95 CORRIDOR EWD BY SAT EVE...UNLESS OPHELIA STAYS ON
LAST EVENINGS TPC TRACK...THEN ONLY SPOT 3-4.

WE WILL REMAIN IN DEFAULT MODE FOR THE RADAR... IT DETECTED 1.2 NR
OXC. ITS RUNNING SHORT BUT CONSISTENT AT THAT RANGE. SUSPECT WEVE
HAD 2 JUST W OF OXC.

&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
...UNSETTLED WEATHER THROUGH THE WEEKEND...
MAIN CONCERN WILL BE TROPICAL STORM OPHELIA AS IT TRACKS NORTHEAST
FROM THE MID ATLANTIC COAST FRIDAY NIGHT. A SHORT WAVE CURRENTLY
OVER THE MISSOURI VALLEY WILL LIFT NORTHEAST INTO THE EASTERN OHIO
VALLEY FRIDAY NIGHT. MEANWHILE THE NORTHERN ATLANTIC RIDGE WILL
STRENGHTEN. THIS COMBINATION WILL ALLOW OPHELIA TO BECOME CAPTURED
INTO THE UPPER LEVEL TROUGH...ALIGNING THE 250 MILLIBAR JET STREAK
FROM SOUTHWEST TO NORTHEAST FROM THE MID ATLANTIC COAST INTO NEW
ENGLAND. OVERALL THIS WILL CAUSE OPHELIA TO TRACK SLIGHTLY FURTHER
TO THE LEFT...AND CLOSER TO THE COAST. THE 00Z GFS AND ECMWF OFFER
FAIRLY SIMILAR SOLUTIONS...WHILE THE 00Z ENSEMBLE 250 MILLIBAR
HEIGHT FIELDS AND SURFACE LOW PRESSURE TRACKS SHOW SOME DEVIATION.
OVERALL ADVERTISED LIKELY TO CATEGORICAL POPS FRIDAY NIGHT THROUGH
SATURDAY NIGHT...WITH FAVORABLE UPPER LEVEL DIVERGENCE...INCREASING
ISENTROPIC LIFT DUE TO WARM AIR ADVECTION PATTERN...AND MOISTURE
CONVERGENCE. THE TRAILING SHORT WAVE BEHIND OPHELIA IS EXPECTED TO
CROSS THE REGION SATURDAY NIGHT AND SUNDAY. WEAK UPPER LEVEL RIDGING
BEHIND THE SHORT WAVE SHOULD BRING DRY CONDITIONS MONDAY. THIS WILL
BE FOLLOWED BY A COLD FRONT TUESDAY. OVERALL PLACED MAIN EMPHASIS
OF FORECAST THROUGH THE WEEKEND. ADJUSTED TEMPERATURES UPWARDS ABOUT
5 DEGREES SATURDAY NIGHT DUE TO CLOUD COVER AND PRECIPITATION.

A SPECIAL WEATHER STATEMENT WILL BE RE-ISSUED WITH AN OVERVIEW ON
OPHELIAS POTENTIAL IMPACTS TO SOUTHERN NEW ENGLAND.

&&

.AVIATION...
SPOTTY IFR CIGS/VSBY IN SHOWERS/FOG TODAY...BECOMING MORE WIDESPREAD
TONIGHT AS WK CFP SWINGS EAST.  GFS KI OF 37 TODAY USED FOR THUNDER
AND GFS KI 36 USED FOR T TONIGHT ON CC IN THE GRIDS.

PLS SEE TAFS FOR THE DETAILS.
&&

.MARINE...
SHORT TERM (THRU FRIDAY)...SCA AS PER HEADLINES BELOW.  START THE
INCREASING SEAS MIDDAY TODAY. USED WNA AS IS...WHICH IS LESS THAN
WHAT WE HAD GOING.

FWIW...WE HAVE CKD HURRICANE VSN OF THE WNA VS NORMAL WNA. SEAS ARE
2M HIGHER MIDDAY SATURDAY IN THE HURR VSN (6M AT 44018 OR NEARLY 20FT
FOR A SHORT PRD OF TIME).  THE HURR MODEL RAISES SEAS 9 FT IN 3 HRS
WITH THE CENTER OF OPHELIA. WE WILL TRY AND WORD EXTREME SHORT TERM
CHANGE IN SEAS STATE SAT MORNING WITH SLOW DECREASE THEREAFTER...
PROVIDING OUR EXPECTATIONS OF TIMING IS ACCURATE.

FCST SEAS SUGGEST HVY SURF MAY BE NEEDED FRI.

LONG TERM: FOLLOWED THE 00Z NAH WAVEHEIGHT GUIDANCE IN THE LONG
TERM THROUGH 12Z SUNDAY. FEEL THE WNA IS TOO CONSERVATIVE GIVEN
PROJECTED STORM TRACK. FOLLOWED THE WNA GUIDANCE STARTING SUNDAY.
WIND GUSTS TO 50 KT AND SEAS AROUND 20FT WILL BE POSSIBLE ACROSS THE
SOUTHEASTERN WATERS. COASTAL FLOODING MAY OCCUR ACROSS CAPE COD AND
THE ISLANDS DUE TO TIDAL LEVELS...WIND WAVE ACTION AND STORM SURGE
SATURDAY. PLAN TO ISSUE A MARINE WEATHER STATEMENT HIGHLIGHTING
THESE CONCERNS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255 FROM
11      AM THURSDAY TO 6 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ235-237 FROM
     MIDNIGHT FRIDAY TO 6 PM FRIDAY.
&&

SHORT TERM...DRAG
LONG TERM...STRAUSS
AVIATION...DRAG
HYDROLOGY...DRAG AND STRAUSS
Hazardous weather outlook, Sep 15, 6:09 AM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
709 AM EDT THU SEP 15 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
709 AM EDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SHOWERS AND SCATTERED THUNDERSTORMS WILL BRING LOCALLY HEAVY
RAINFALL TODAY. SOME URBAN AND POOR DRAINAGE FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
THE PROJECTED TRACK OF OPHELIA BRINGS IT WITHIN 100 MILES OF
NANTUCKET SATURDAY MORNING. TROPICAL STORM FORCE CONDITIONS MAY
BE EXPECTED ON CAPE COD AND THE ISLANDS FROM NEAR DAYBREAK SATURDAY
THROUGH EARLY SATURDAY AFTERNOON. WIND GUSTS MAY REACH 50 TO 60 MPH
ACROSS CAPE COD AND THE ISLANDS WITH SEAS BUILDING TO 15 TO 20 FEET
ACROSS THE OUTER WATERS SATURDAY.

IF THIS TRACK VERIFIES...A HEAVY SURF ADVISORY MAY BE NEEDED
LATE FRIDAY NIGHT AND SATURDAY...ASSOCIATED WITH RIP CURRENTS...
STRONG WINDS AND HIGH SEAS.

RAINFALL AMOUNTS FROM OPHELIA REMAINS UNCERTAIN...BUT SOME
OF LOCATIONS MAY RECIEVE OVER 5 INCHES OF RAIN WITHIN A SIX HOUR
PERIOD SATURDAY. URBAN AND POOR DRAINAGE FLOODING MAY OCCUR.

COASTAL FLOODING AND BEACH EROSION MAY OCCUR DURING THE TIME OF HIGH
TIDE SATURDAY MORNING THROUGH MIDDAY OVER CAPE COD AND THE ISLANDS.

THERE IS STILL SOME UNCERTAINTY REGARDING THE STRENGTH AND TIMING OF
OPHELIA. PLEASE MONITOR THE TROPICAL PREDICTION CENTER GUIDANCE ON
THE LATEST EXPECTED FORECAST PATH OF OPHELIA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL ANY RAINALL REPORTS OF TWO
INCHES OR MORE AND POOR DRAINAGE OR URBAN FLOODING.

STRAUSS

In the hours before

Special weather statement, Sep 15, 5:27 AM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
627 AM EDT THU SEP 15 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
627 AM EDT THU SEP 15 2005

...MARINERS AND THOSE WITH RECREATIONAL INTERESTS ALONG THE
SOUTHEASTERN NEW ENGLAND COAST AND THE ADJACENT WATERS SHOULD
CONTINUE TO MONITOR THE LATEST STATEMENTS FROM THE TROPICAL
PREDICTION CENTER ON HURRICANE OPHELIA...

THE LATEST FORECAST GUIDANCE FROM THE TROPICAL PREDICTION CENTER
INDICATES THAT HURRICANE OPHELIA WILL TRACK A LITTLE CLOSER TO THE
COAST. THIS WOULD RESULT IN A GREATER IMPACT ON SOUTHEAST COASTAL NEW
ENGLAND AND THE ADJACENT COASTAL WATERS.

HURRICANE OPHELIA WILL CONTINUE TO LASH THE CAROLINA COAST TODAY THEN
BEGIN TO ACCELERATE NORTHEASTWARD FRIDAY OFF THE DELMARVA COAST.
OPHELIA IS FORECAST TO GRADUALLY WEAKEN TO A TROPICAL STORM THEN
BECOME EXTRATROPICAL AS SHE PASSES LESS THAN 100 MILES SOUTH
SOUTHEAST OF NANTUCKET SATURDAY MORNING.

THIS TRACK WOULD BRING TROPICAL STORM CONDITIONS TO CAPE COD AND THE
ISLANDS LATE FRIDAY NIGHT AND SATURDAY MORNING. THE POTENTIAL EXISTS
FOR WIND GUSTS FROM 50 TO 60 MPH AND SEAS FROM 15 TO 20 FEET ACROSS
PORTIONS OF THE SOUTHEASTERN NEW ENGLAND COASTAL WATERS. OPHELIAS
WINDS AND SEAS MAY COMPARE TO A POWERFUL MID WINTER NOREASTER.

SCATTERED POWER OUTAGES AND PROPERTY DAMAGE MAY OCCUR ON NANTUCKET
ISLAND LATE FRIDAY NIGHT AND SATURDAY. BEACH EROSION CAN BE
EXPECTED OVER PORTIONS OF EASTERN CAPE COD AND THE ISLANDS. BE
PREPARED FOR RIP CURRENTS AS WELL AS STEEP AND QUICKLY BUILDING SEAS
LATE FRIDAY NIGHT AND SATURDAY MORNING. THIS WILL RAPIDLY PRODUCE
HAZARDOUS CONDITONS FOR MARINERS AND THOSE WITH RECREATIONAL
INTERESTS.

COASTAL FLOODING WILL BE ALSO POSSIBLE DURING THE TIME OF MORNING TO
MIDDAY HIGH TIDE SATURDAY MAINLY ACROSS CAPE COD AND THE ISLANDS
DEPENDING ON THE TIMING...EXACT TRACK AND STRENGTH OF OPHELIA.

IN THE MEANTIME...OUR WEATHER WILL REMAIN UNSETLLED THROUGH THE
WEEKEND. SOME OF THE MOISTURE ASSOCIATED WITH OPHELIA WILL INTERACT
WITH AN APPROACHING COLD FRONT TO PRODUCE A BAND OF HEAVY SHOWERS AND
THUNDERSTORMS IN PORTIONS OF THE REGION TODAY.

IN ADDITION...PERIODIC SHOWERS WILL BECOME MORE WIDESPREAD BY FRIDAY
EVENING AS MOISTURE OPHELIA BEGINS TO APPROACH FROM THE SOUTH.
RAIN WILL BE LOCALLY HEAVY...ESPECIALLY ACROSS SOUTHEASTERN NEW ENGLAND
FRIDAY NIGHT AND SATURDAY. SOME URBAN AND POOR DRAINAGE FLOODING CAN
BE EXPECTED.

THE FORECAST TRACK AND DETAILS REGARDING THE IMPACTS OF OPHELIA
SHOULD CONTINUE TO BE MONITORED CLOSELY. PLEASE STAY TUNED TO
NOAA ALL HAZARDS WEATHER RADIO OF YOUR LOCAL MEDIA FOR UPDATED
INFORMATION.

STRAUSS
Special weather statement, Sep 15, 8:30 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT...TYPO CORRECTIONS
NATIONAL WEATHER SERVICE TAUNTON MA
930 AM EDT THU SEP 15 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
930 AM EDT THU SEP 15 2005

...MARINERS AND THOSE WITH RECREATIONAL INTERESTS ALONG THE
SOUTHEASTERN NEW ENGLAND COAST AND THE ADJACENT WATERS SHOULD
CONTINUE TO MONITOR THE LATEST STATEMENTS FROM THE TROPICAL
PREDICTION CENTER ON HURRICANE OPHELIA...

THE LATEST FORECAST GUIDANCE FROM THE TROPICAL PREDICTION CENTER
INDICATES THAT HURRICANE OPHELIA WILL TRACK A LITTLE CLOSER TO THE
COAST. THIS TRACK WOULD RESULT IN A GREATER IMPACT ON SOUTHEAST
COASTAL NEW ENGLAND AND THE ADJACENT COASTAL WATERS.

HURRICANE OPHELIA WILL CONTINUE TO LASH THE CAROLINA COAST TODAY THEN
ACCELERATE NORTHEASTWARD FRIDAY OFF THE DELMARVA COAST. OPHELIA IS
FORECAST TO GRADUALLY WEAKEN TO A TROPICAL STORM THEN BECOME
EXTRATROPICAL AS SHE PASSES LESS THAN 100 MILES SOUTH SOUTHEAST OF
NANTUCKET SATURDAY MORNING.

THIS TRACK WOULD BRING TROPICAL STORM CONDITIONS TO CAPE COD AND THE
ISLANDS LATE FRIDAY NIGHT AND SATURDAY MORNING. THE POTENTIAL EXISTS
FOR WIND GUSTS FROM 50 TO 60 MPH AND SEAS FROM 15 TO 20 FEET ACROSS
PORTIONS OF THE SOUTHEASTERN NEW ENGLAND COASTAL WATERS. OPHELIAS
WINDS AND SEAS MAY COMPARE TO A POWERFUL MID WINTER NOREASTER.

SCATTERED POWER OUTAGES AND PROPERTY DAMAGE MAY OCCUR ON NANTUCKET
ISLAND LATE FRIDAY NIGHT AND SATURDAY. BEACH EROSION CAN BE
EXPECTED OVER PORTIONS OF EASTERN CAPE COD AND THE ISLANDS. BE
PREPARED FOR RIP CURRENTS AS WELL AS STEEP AND QUICKLY BUILDING SEAS
LATE FRIDAY NIGHT AND SATURDAY MORNING. THESE QUICKLY BUILDING SEAS
WILL RAPIDLY PRODUCE HAZARDOUS CONDITIONS FOR MARINERS AND THOSE
WITH RECREATIONAL INTERESTS.

COASTAL FLOODING WILL BE ALSO POSSIBLE DURING THE TIME OF MORNING TO
MIDDAY HIGH TIDE SATURDAY MAINLY ACROSS CAPE COD AND THE ISLANDS
DEPENDING ON THE TIMING...EXACT TRACK AND STRENGTH OF OPHELIA.

OUR WEATHER IS EXPECTED TO REMAIN UNSETTLED THROUGH THE WEEKEND.
SOME OF THE MOISTURE ASSOCIATED WITH OPHELIA WILL INTERACT WITH AN
APPROACHING COLD FRONT TO PRODUCE A BAND OF HEAVY SHOWERS AND
THUNDERSTORMS IN PORTIONS OF THE REGION TODAY.

IN ADDITION...PERIODIC SHOWERS WILL BECOME MORE WIDESPREAD BY FRIDAY
EVENING AS OPHELIA APPROACHES FROM THE SOUTH. RAIN WILL BE LOCALLY
HEAVY...ESPECIALLY ACROSS SOUTHEASTERN NEW ENGLAND FRIDAY NIGHT AND
SATURDAY. SOME URBAN AND POOR DRAINAGE FLOODING CAN BE EXPECTED.

THE FORECAST TRACK AND DETAILS REGARDING THE IMPACTS OF OPHELIA
SHOULD CONTINUE TO BE MONITORED CLOSELY. PLEASE STAY TUNED TO
NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATED
INFORMATION.

STRAUSS/TLM
Special weather statement, Sep 15, 9:21 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EDT THU SEP 15 2005

MAZ013-017-018-151500-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
1021 AM EDT THU SEP 15 2005

AT 1015 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER WRENTHAM AND FRANKLIN...MOVING EAST AT 20 MPH.  TORRENTIAL
RAINFALL OF 1 INCH IN 30 MINUTES CAN BE EXPECTED AS WELL.

THE THUNDERSTORM WILL BE NEAR...
FOXBOROUGH AND MANSFIELD BY 1030 AM EDT...
SHARON BY 1040 AM EDT...
EASTON AND STOUGHTON BY 1050 AM EDT...
BROCKTON AND AVON BY 1100 AM EDT.

FIELD

The radar

The Boston radar (KBOX), 44 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Kent

When
September 15, 11:05 AM EST to 12:50 PM EST
Where
Kent County, West Warwick
Property damage
$7,000
Reported by
AMATEUR RADIO
Coordinates
41.683, -71.517

Flash Flood, Providence

When
September 15, 11:38 AM EST to 1:38 PM EST
Where
Providence County, Cranston
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
41.767, -71.450

Flash Flood, Kent

When
September 15, 12:50 PM EST to 2:50 PM EST
Where
Kent County, Coventry
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.683, -71.567

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475952, 5475953, 5475954.